Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 266, NWS Springfield, MO

October 4, 1998Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Oct 4, 1998, 10:19 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 10:19 PM CDT (03:19 UTC)
Expired
Oct 5, 1998, 4:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1811 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.7
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 050320
FFWSGF
KSC021-037-MOC011-039-185-217-050915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 415 AM CDT

* AT 1010 PM DOPPLER RADAR INDICATED A LINE OF FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM SCHELL CITY TO LAMAR TO PITTSBURG KS TO WEST
  MINERAL KS.  THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.

* VERY HEAVY RAINFALL IS EXPECTED TO CONTINUE OVERNIGHT.
  THUNDERSTORMS CONTINUE TO MOVE OVER AN AREA OF ALREADY SATURATED
  GROUND.  THESE THUNDERSTORMS HAVE PRODUCED UP TO 2 INCHES OF RAIN
  THROUGH 10 PM AND COULD PRODUCE UP TO 3 INCHES OF ADDITIONAL
  RAINFALL OVERNIGHT.  THIS WILL CAUSE LOW WATER CROSSINGS TO BECOME
  INUNDATED IN THE WARNED AREA.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.


DAVIS/GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:39 PM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Oct 4, 2:39 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI OCT 2 1998

FIRST EPISODE OF SEVERE STORMS AND FLOODING MOVED THROUGH THE WESTERN
PART OF THE COUNTY WARNING AREA THIS MORNING...WITH CURRENT
CONVECTION STAYING RIGHT ON THE EDGE OF OUR ZONES. VISIBLE SATELLITE
SHOWS A BROKEN CUMULUS FIELD OVER MUCH OF THE AREA ALLOWING TEMPS TO
WARM INTO THE MID 70S TO LOWER 80S OVER THE WEST.

MAIN CONCERN FOR TONIGHT IS EXCESSIVE RAINFALL OVER THE WESTERN
ZONES. NOT MUCH RAINFALL WILL BE NEEDED TO GET FLOODING GOING OVER
SOUTHEAST KANSAS AND JOPLIN AREA. INCREASING WINDS ALOFT WILL LIKELY
LEAD TO FAST MOVING STORMS...HOWEVER...ALL MODELS ARE SHOWING
DIFFLUENT THICKNESS PATTERN SETTING UP OVER THE AREA...LENDING TO THE
POSSIBILITY OF TRAINING STORMS. THINK ETA IS PUSHING THE UPR LOW AND
DRY SLOT EASTWARD TOO FAST WITH STRONGEST WINDS STILL ON THE BACK
SIDE OF THE TROF...SO PREFER NGM/AVN SOLUTIONS.

HIGH POPS IN NUMERICAL GUIDANCE LOOKS GOOD GIVEN HIGH PRECIPITABLE
WATER OVER THE AREA AND INCREASING DYNAMICS. HAVE COORDINATED WITH
ICT/MCI/STL ON FLASH FLOOD WATCH FOR TONIGHT. FOR OUR AREA WILL HAVE
THE WATCH WEST OF A WARSAW...BUFFALO...SPRINGFIELD...BRANSON LINE.

ALSO WOULD LIKE TO INCLUDE MENTION OF SEVERE STORMS ALL AREAS AND
WINDY CONDITIONS OVER THE CENTRAL AND WESTERN PORTION OF THE CWA.

RECOMMENDATIONS FOR FCST GUIDANCE AND COORDINATION ONLY...

JLN/SE KS...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORM
LIKELY. SOME COULD BE SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. WINDY.
LOW IN THE UPPER 60S.  SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION
IS ADVISED ON AREA LAKES.
SGF...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORMS LIKELY.
SOME COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. WINDY. LOW IN THE
MIDDLE 60S.  SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION IS
ADVISED ON AREA LAKES.
AIZ/VIH/UNO...SHOWERS AND THUNDERSTORMS LIKELY. SOME COULD BE SEVERE.
LOW IN THE MIDDLE 60S.  SOUTHEAST WIND 10 TO 20 MPH.

CCF INFO
SGF TR 066/076 064/080 057 17763
JLN TR 068/077 065/082 060 17853

TERRY

In the hours before

Special weather statement, Oct 4, 4:20 PM CDT, 5 hours 59 minutes before
MOZ067-042230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SUN OCT 4 1998

...THE FLASH FLOOD WARNING FOR WESTERN ST.CLAIR COUNTY WILL BE
ALLOWED TO EXPIRE AT 425 PM...

CALLS TO THE ST. CLAIR COUNTY SHERIFF...THE COOPERATIVE WEATHER
OBSERVER IN APPLETON CITY...AND THE FIRE DEPARTMENT IN APPLETON CITY
INDICATE THAT THE FLOODING HAS SUBSIDED. SOME MINOR STREET FLOODING
AND THE FLOODING OF BASEMENTS IS LIKELY STILL OCCURRING IN THE
APPLETON CITY AREA. THE THREAT OF SIGNIFICANT OR LIFE THREATENING
FLOODING HAS ENDED FOR NOW.

MORE RAIN AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SOME RAIN WILL
BE HEAVY. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA FOR
TONIGHT. PERSONS IN SOUTHWEST AND WEST CENTRAL MISSOURI SHOULD BE
ALERT FOR THE POSSIBILITY OF MORE FLASH FLOODING. IF
TRAVELING...NEVER DRIVE THROUGH FLOODED LOW WATER CROSSINGS.

DSA
Special weather statement, Oct 4, 5:25 PM CDT, 4 hours 54 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT SUN OCT 4 1998

...A TORNADO WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
MIDNIGHT...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CHEROKEE COUNTY KS
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
GREENE COUNTY MO        HICKORY COUNTY MO        JASPER COUNTY MO
LACLEDE COUNTY MO       LAWRENCE COUNTY MO       MILLER COUNTY MO
MORGAN COUNTY MO        POLK COUNTY MO           ST. CLAIR COUNTY MO
VERNON COUNTY MO        WEBSTER COUNTY MO

TORNADO WATCH NUMBER 863 HAS BEEN ISSUED FOR A LARGE PORTION OF
CENTRAL...WEST CENTRAL...AND SOUTHWEST MISSOURI...AND EXTREME
SOUTHEAST KANSAS.

STRONG LOW PRESSURE OVER THE CENTRAL PLAINS AND AN ASSOCIATED COLD
FRONT OVER KANSAS...ALONG WITH ABUNDANT LOW LEVEL MOISTURE AND STRONG
WIND SHEAR IN THE ATMOSPHERE ARE COMBINING TO PRODUCE THE POSSIBILITY
OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES IN AND NEAR THE WATCH
AREA THIS EVENING.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR MUCH OF SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS FOR TONIGHT. HEAVY RAIN AND FLOODING WILL ALSO
BE POSSIBLE.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES.
MONITOR YOUR FAVfORITE SOURCE FOR LOCAL WEATHER NEWS TONIGHT FOR
FUTURE WEATHER UPDATES AND POSSIBLE WEATHER WARNINGS ISSUED FROM THE
NATIONAL WEATHER SERVICE.

DSA
Special weather statement, Oct 4, 5:25 PM CDT, 4 hours 54 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT SUN OCT 4 1998

...A TORNADO WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
MIDNIGHT...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CHEROKEE COUNTY KS
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
GREENE COUNTY MO        HICKORY COUNTY MO        JASPER COUNTY MO
LACLEDE COUNTY MO       LAWRENCE COUNTY MO       MILLER COUNTY MO
MORGAN COUNTY MO        POLK COUNTY MO           ST. CLAIR COUNTY MO
VERNON COUNTY MO        WEBSTER COUNTY MO

TORNADO WATCH NUMBER 863 HAS BEEN ISSUED FOR A LARGE PORTION OF
CENTRAL...WEST CENTRAL...AND SOUTHWEST MISSOURI...AND EXTREME
SOUTHEAST KANSAS.

STRONG LOW PRESSURE OVER THE CENTRAL PLAINS AND AN ASSOCIATED COLD
FRONT OVER KANSAS...ALONG WITH ABUNDANT LOW LEVEL MOISTURE AND STRONG
WIND SHEAR IN THE ATMOSPHERE ARE COMBINING TO PRODUCE THE POSSIBILITY
OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES IN AND NEAR THE WATCH
AREA THIS EVENING.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR MUCH OF SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS FOR TONIGHT. HEAVY RAIN AND FLOODING WILL ALSO
BE POSSIBLE.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES.
MONITOR YOUR FAVfORITE SOURCE FOR LOCAL WEATHER NEWS TONIGHT FOR
FUTURE WEATHER UPDATES AND POSSIBLE WEATHER WARNINGS ISSUED FROM THE
NATIONAL WEATHER SERVICE.

DSA
Special weather statement, Oct 4, 6:27 PM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-101>104-051000-

FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICEHAS ISSUED A FLASH FLOOD WATCH FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CEDAR
CHRISTIAN         DADE              DALLAS            GREENE
HICKORY           JASPER            LAWRENCE          MCDONALD
NEWTON            POLK              ST. CLAIR         STONE
TANEY             VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
FORT SCOTT        NEVADA            NEOSHO            LAMAR
BOLIVAR           OZARK             MONETT

SHOWERS AND THUNDERSTORMS WHICH WILL PRODUCE HEAVY RAINFALL ARE
EXPECTED TO MOVE INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI DURING
THE EVENING AND OVERNIGHT HOURS. RAINFALL AMOUNTS UP TO THREE INCHES
WILL BE POSSIBLE WITH THE STORMS. AREAS WEST OF A JOPLIN TO OSCEOLA
LINE RECEIVED ONE TO OVER THREE INCHES OR RAIN THIS MORNING...WHICH
HAS LEFT THE GROUND SATURATED. ADDITIONAL HEAVY RAINS TONIGHT WILL
LIKELY LEAD TO FLASH FLOODING.

PEOPLE WHO LIVE IN LOW LYING AREAS OR HAVE LIVESTOCK AND PROPERTY IN
LOW LYING AREAS ARE URGED TO STAY ALERT FOR POSSIBLE FLASH FLOODING
LATER THIS EVENING. BE P8REPARED TO MOVE TO HIGHER GROUND.

TERRY/SHUMWAY
Special weather statement, Oct 4, 6:27 PM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-101>104-051000-

FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICEHAS ISSUED A FLASH FLOOD WATCH FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CEDAR
CHRISTIAN         DADE              DALLAS            GREENE
HICKORY           JASPER            LAWRENCE          MCDONALD
NEWTON            POLK              ST. CLAIR         STONE
TANEY             VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
FORT SCOTT        NEVADA            NEOSHO            LAMAR
BOLIVAR           OZARK             MONETT

SHOWERS AND THUNDERSTORMS WHICH WILL PRODUCE HEAVY RAINFALL ARE
EXPECTED TO MOVE INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI DURING
THE EVENING AND OVERNIGHT HOURS. RAINFALL AMOUNTS UP TO THREE INCHES
WILL BE POSSIBLE WITH THE STORMS. AREAS WEST OF A JOPLIN TO OSCEOLA
LINE RECEIVED ONE TO OVER THREE INCHES OR RAIN THIS MORNING...WHICH
HAS LEFT THE GROUND SATURATED. ADDITIONAL HEAVY RAINS TONIGHT WILL
LIKELY LEAD TO FLASH FLOODING.

PEOPLE WHO LIVE IN LOW LYING AREAS OR HAVE LIVESTOCK AND PROPERTY IN
LOW LYING AREAS ARE URGED TO STAY ALERT FOR POSSIBLE FLASH FLOODING
LATER THIS EVENING. BE P8REPARED TO MOVE TO HIGHER GROUND.

TERRY/SHUMWAY
Special weather statement, Oct 4, 7:08 PM CDT, 3 hours 11 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>
104-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT SUN OCT 4 1998

...TORNADO WATCH NUMBER 864 IS NOW IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 1 AM...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

...TORNADO WATCH NUMBER 863 IS IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL MIDNIGHT...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CHEROKEE COUNTY KS
CRAWFORD COUNTY KS      DADE COUNTY MO           DALLAS COUNTY MO
GREENE COUNTY MO        HICKORY COUNTY MO        JASPER COUNTY MO
LACLEDE COUNTY MO       LAWRENCE COUNTY MO       MILLER COUNTY MO
MORGAN COUNTY MO        POLK COUNTY MO           ST. CLAIR COUNTY MO
VERNON COUNTY MO        WEBSTER COUNTY MO

THE NATIONAL WEATHER SERVICE HAS ISSUED A NEW TORNADO WATCH NUMBER
864 UNTIL 1 AM FOR A PORTION OF SOUTHWEST MISSOURI. THIS IS IN
ADDITION TO WATCH 863 ISSUED LATE THIS AFTERNOON.

A STRONG LOW PRESSURE AREA OVER THE CENTRAL PLAINS ALONG WITH A COLD
FRONT OVER CENTRAL KANSAS IS TRIGGERING SEVERE WEATHER OVER MUCH OF
THE PLAINS. STRONG WIND SHEAR AND ABUNDANT LOW LEVEL MOISTURE AHEAD
OF THIS FRONT WILL CAUSE THE DEVELOPMENT OF SEVERE SUPERCELL
THUNDERSTORMS AND POSSIBLY TORNADOES IN AND NEAR THE WATCH AREA LATER
THIS EVENING.

DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN
THE WATCH AREA LATER THIS EVENING.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR MUCH OF SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS. HEAVY RAIN MAY CAUSE FLOODING...ESPECIALLY OF
LOW AREAS SUCH AS LOW WATER CROSSINGS.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. STAY TUNED TO YOUR
FAVORITE SOURCE OF WEATHER NEWS FOR UP TO DATE WEATHER INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:23 PM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford67 min
Oct 4, 10:19 PM CDTFlash Flood WarningSGFCrawford6 hr
Oct 5, 1:45 AM CDTSevere Thunderstorm WarningSGFCherokee35 min
Oct 5, 3:46 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFBourbon6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.